helpline 01494 601 400
14 November 2013

Switching between epilepsy drugs - Epilepsy Society responds

Epilepsy Society is urging patients  not to panic about new guidance relating to branded and generic anti-epileptic drugs. Guidance issued this week by the Medicines and Healthcare Products Regulatory Agency (MHRA) has said there is no clear evidence of risk associated with switching between some branded and generic products.

The guidance classifies AEDs into three categories  which it claims  will help prescribers and patients decide whether it is necessary to maintain continuity  of supply of a specific manufacturer's product.

In a statement today, medical director Professor Ley Sander said:  'It is essential for anyone with epilepsy to maintain a consistent supply of the same version of their AED or combination of these drugs. Switching from a branded to a generic drug may affect the bioavailability of the active ingredient in the medication and cause a breakthrough seizure or side effects.

'We are unaware of  any consultation by the MHRA about this new guidance  and no consideration of the confusion this will cause for people with memory issues, often associated with epilepsy,  or the elderly.

'We are challenging the MHRA about this guidance  which appears to contradict recommendations from the National Institute of Health and Care Excellence (NICE) on the diagnosis and treatment of epilepsy).'

In the meantime we have produced a letter (pdf), signed by our medical director Professor Ley Sander, supporting your right to be prescribed the same anti-epileptic medication every time. 

MHRA  guidance categories

Category 1

Phenytoin, carbamazepine, phenobarbital, primidone
For these drugs, MHRA advise doctors to ensure that their patient is maintained on a specific manufacturer’s product.

Category 2

Valproate, lamotrigine, perampanel,retigabine, rufinamide, clobazam, clonazepam, oxcarbazepine, eslicarbazepine, zonisamide, topiramate
For these drugs, the need for continued supply of a particular manufacturer’s product should be based on clinical judgement and consultation with patient and/or carer taking into account factors such as seizure frequency and treatment history

Category 3

Levetiracetam, lacosamide, tiagabine, gabapentin, pregabalin, ethosuximide, vigabatrin 
For these drugs, it is usually unnecessary to ensure that patients are maintained on a specific manufacturer’s product unless there are specific concerns such as patient anxiety, and risk of confusion or dosing errors.